Michigan, 2005Lightning Strikes in Michigan, May 6 to 7, 2005
May 6 to 7, 2005 · NWS DTX · 2 events in 1 county or zone
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 6, 7:15 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 6, 7:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
815 PM EDT FRI MAY 6 2005
.UPDATE...
THE 18Z RUC AND NAM SOUNDINGS SHOWED 700 TO 500MB LAPSE RATES OF
AROUND 7 C/KM THROUGHOUT THE NIGHT ACROSS SOUTHEAST MICHIGAN. THIS
COUPLED WITH NOCTURNAL CLOUD TOP COOLING SHOULD FURTHER DESTABILIZE
THE MID LEVELS OF THE ATMOSPHERE. HAVE THEREFORE UPDATED THE
FORECAST TO ADD MENTION OF THUNDER TONIGHT ACROSS THE ENTIRE
FORECAST AREA. THE 850MB MOIST AXIS AND STRONGEST LIFT AHEAD OF THE
APPROACHING SHORT WAVE WILL GRADUALLY WORK ACROSS SE MICHIGAN
TONIGHT. THE DETROIT AREA WILL NOT SEE THE BEST DYNAMICS UNTIL AFTER
2 AM. SHOULD ONLY SEE SOME SPRINKLES OR VERY LIGHT RAIN SHOWERS
UNTIL THEN. AS FOR THE SAGINAW VALLEY... HAVE UPDATE TO GO WITH
NUMEROUS SHOWERS BASED ON RADAR TRENDS. LIFT ASSOCIATED WITH THE
SHORT WAVE WILL ALSO BE STRONGER ACROSS THE SAGINAW VALLEY TONIGHT.
UPDATED ZFPDTX AND GRIDDED FORECASTS HAVE ALREADY BEEN ISSUED.
&&
.AVIATION... ISSUED AT 717 PM.
A MID LEVEL SHORT WAVE TROUGH IS LOCATED OVER EASTERN UPPER
MICHIGAN... WHILE A SMALLER SCALE CIRCULATION IS ALSO EVIDENT JUST
SOUTH OF GREEN BAY. THESE SHORT WAVES WILL MOVE ACROSS NORTHERN
LOWER MI TONIGHT...SENDING HEIGHT FALLS ACROSS SOUTHEAST MICHIGAN.
THE LIFT COMBINED WITH A LOW TO MID LEVEL MOIST AXIS AHEAD OF THIS
WAVE WILL ALLOW SCATTERED CONVECTION TO INCREASE ACROSS SE MICHIGAN
BETWEEN 03Z AND 09Z. LOW LEVEL DRY AIR IN PLACE OVER SE MICHIGAN
SHOULD KEEP MOST OF THE CLOUD BASES IN THE VFR CATEGORY.
WILL HAVE TO WATCH FOR THUNDER TONIGHT... ESPECIALLY AFTER 04Z AS
HIGHER MOISTURE IN THE 800-850MB LAYER ADVECTS INTO THE AREA WITH
STEEP MID LEVEL LAPSE RATES. AT THIS POINT... THE BEST ELEVATED
INSTABILITY SETS UP JUST WEST OF THE AREA. SO WILL LEAVE THUNDER OUT
OF THE TAFS AT THIS TIME THINKING THE PROBABILITY FOR THUNDER TO
AFFECT THE TAF SITES IS STILL VERY LOW. SO WILL JUST MENTION
SHOWERS.
&&
.SHORT TERM...TONIGHT AND TOMORROW (ISSUED AT 400 PM)
SHOWER ACTIVITY CONTINUES IN THE WARM SECTOR ACROSS WESTERN MICHIGAN
OUT AHEAD OF AN AREA OF LOW PRESSURE OVER THE UPPER PENINSULA.
DESPITE WEAKENING SEEN ON THE RADAR...WILL LEAVE CHANCE OF RAIN
SHOWERS IN FOR THIS EVENING. RAIN SHOWERS MAY PICK UP A LITTLE AS
THEY APPROACH THE THUMB WHERE THERE MAY BE ENHANCED LOW LEVEL
CONVERGENCE AND HAVE EXTENDED CHANCE OF SHOWERS ALL THE WAY DOWN TO
THE OHIO BORDER WHERE BEST ISENTROPIC LIFT WILL BE LOCATED. THIS
LINE HAS BEEN THUNDERLESS FOR MOST OF THE AFTERNOON AND WITH FORCING
WEAKENING AS IT CONTINUES INTO TONIGHT...HAVE REMOVED CHANCE OF
THUNDERSTORMS. THINK THE GFS IS OVERDONE WITH STRENGTH OF THE
SHORTWAVE AT 500MB OVERNIGHT. WATER VAPOR IMAGERY SHOWS A WIDER
TROUGH WITH ENERGY IN TWO SEGMENTS THAT IS BETTER REPRESENTED BY
THE NAM AND LOCAL WRFXX.
SCATTERED RAIN SHOWERS WILL CONTINUE THROUGH THE NIGHT AS THE
SURFACE LOW MOVES SOUTHEAST TOWARDS LAKE ERIE. WEAK COLD AIR
ADVECTION WILL FILTER ACROSS THE AREA AS THE FLOW SHIFTS TO THE
NORTHWEST BEHIND THE SURFACE LOW. WILL LEAVE CHANCE POPS IN THROUGH
THE NIGHT BUT HAVE DROPPED POPS AS WE HEAD INTO SATURDAY. DESPITE
SOME WEAK FRONTOGENESIS WITH WEAK COOLING CONTINUING IN THE LOW
LAYERS...VERY DRY AIR AS SEEN ON THE SOUNDING FROM MINNEAPOLIS THIS
MORNING WILL MOVE OVER THE AREA AND REDUCE THE RISK OF RAIN.
SATURDAY WILL BE A BEAUTIFUL DAY WITH TEMPS REACHING THE UPPER 60S
TO NEAR 70 AGAIN.
&&
.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY.
ACTIVE PATTERN SETTING UP FOR NEXT WEEK...IT APPEARS. HAD TO MAKE
SOME FAIRLY SUBSTANTIAL ADJUSTMENTS TO THE FORECAST...PRIMARILY IN
THE PLACEMENT OF THE SURFACE FRONT THAT WILL BE DRAPED THROUGH THE
AREA...AND THE SUBSEQUENT CHANGES TO TEMPERATURE AND PRECIPITATION
FORECASTS.
THE FIRST WAVE OF SHOWERS/THUNDERSTORMS IS STILL ON TRACK FOR THE
MONDAY/TUESDAY TIME FRAME AS FORCING/LIFT FROM THE LARGE WESTERN
CONUS UPPER TROF/LOW PRESSURE SYSTEM WORKS EVER CLOSER TO THE GREAT
LAKES. BEFORE THE BRUNT OF THIS ACTIVITY ARRIVES ON MONDAY...WILL
HAVE TO TAILOR BACK (OR REMOVE) RAIN CHANCES SATURDAY NIGHT INTO
SUNDAY NIGHT AS A BUBBLE OF HIGH PRESSURE SLOWLY SINKS THROUGH THE
AREA IN BEHIND SHORTWAVE TONIGHT/SATURDAY PASSES BY...LEAVING A
QUIET PERIOD BEFORE THE WESTERN SYSTEM WORKS INTO THE GREAT LAKES.
AM SOMEWHAT UNCOMFORTABLE MAKING BIG CHANGES TO DAYS 6/7 ON THU AND
FRI...BUT CONSENSUS OF MODELS CRY FOR THIS. THE MAIN CHANGE FROM
YESTERDAY IS FOR A VERY STRONG STORM TO WORK ACROSS THE HUDSON BAY
REGION...ALLOWING A LATE SEASON ARCTIC HIGH PRESSURE TO DROP INTO
EASTERN CANADA...WITH THE MAIN STORM TRACK ALONG THE SOUTHERN EDGE
OF THIS SYSTEM FOCUSED RIGHT THROUGH THE GREAT LAKES. COVERED THE
ENTIRE CWA WITH SHOWERS/THUNDERSTORMS THU/FRI & BROUGHT THE FLOW
FROM THE EAST/NORTHEAST ON NORTH SIDE OF FRONT (WHICH MATCHES UP
MUCH BETTER WITH SURROUNDING CWAS. THE TEMPERATURE GRADIENT IN THIS
REGIME WILL END UP BEING QUITE SHARP FROM NORTHEAST TO SOUTHWEST
ACROSS LOWER MICHIGAN...ESPECIALLY WITH THE HELP OF LAKE HURON.
WILL MAKE AN ATTEMPT TO HANDLE THIS (WITH A 10-15 DEGREE RANGE)...
BUT EVENTUAL POSITION OF SEMI-STATIONARY EAST/WEST FRONT WILL BE
THE FINAL DETERMINING FACTOR...AND MUCH TO DIFFICULT TO CALL ATTM.
GIVEN 12Z GFS...THINGS MAY END UP BEING MUCH COLDER CWA-WIDE THAN
THE CURRENT FORECAST INDICATES...BUT WOULD LIKE TO SEE THAT SAME
PROG FROM A FEW MORE RUNS BEFORE GOING DRAMATICALLY BELOW NORMAL
LATE NEXT WEEK.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...KAHL
LONG TERM....DG
AVIATION.....CONSIDINE
Hazardous weather outlook, May 6, 7:22 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT FRI MAY 6 2005
MIZ047>049-053-054-071000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
822 PM EDT FRI MAY 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE
OF PRODUCING BRIEF HEAVY DOWNPOURS... PEA SIZED HAIL AND WIND GUSTS
TO 25 MPH. STORMS WILL GENERALLY MOVE EAST AT 20 MPH.
THE SCATTERED THUNDERSTORMS TONIGHT ARE THE RESULT OF A WEAK LOW
PRESSURE SYSTEM MOVING ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN BY SUNDAY...CONTINUING
THROUGH TUESDAY...AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PLAINS
AND SLOWLY CROSSES THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ055-060>063-068>070-075-076-082-083-071000-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
822 PM EDT FRI MAY 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER
MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST
STORMS WILL HOWEVER BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...
PEA SIZED HAIL AND WIND GUSTS TO 25 MPH. STORMS WILL GENERALLY MOVE
EAST AT 20 MPH.
THE SCATTERED THUNDERSTORMS TONIGHT ARE THE RESULT OF A WEAK LOW
PRESSURE SYSTEM MOVING ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE OF THUNDERSTORMS WILL LINGER SATURDAY MORNING SOUTH OF
INTERSTATE 69...AFTER WHICH TIME THE COLD FRONT WILL HAVE SAGGED
TO SOUTH OF MICHIGAN.
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN BY SUNDAY...CONTINUING
FOR THE MOST PART THROUGH TUESDAY...AS A LOW PRESSURE SYSTEM
MOVES OUT OF THE PLAINS AND SLOWLY CROSSES THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-071000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
822 PM EDT FRI MAY 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
APPROACHES FROM THE NORTH AND THEN MOVES INTO THE AREA. NO SEVERE
THUNDERSTORMS ARE EXPECTED. ANY STORMS THAT DO DEVELOP WILL MOVE
EAST AROUND 20 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN BY SUNDAY...CONTINUING
THROUGH TUESDAY...AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PLAINS
AND SLOWLY CROSSES THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CONSIDINE
Lightning, Saginaw
- When
- May 6, 11:00 PM EST
- Where
- Saginaw County, Bridgeport
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
A lightning strike sparked a basement fire at a home on McGrandy near Airport. The fire was contained to a single room in the basement.
Lightning, Saginaw
- When
- May 6, 11:50 PM EST to May 7, 11:50 PM EST
- Where
- Saginaw County, 1 mi NW of Saginaw
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
Lightning caused a fire at a townhouse unit located on West Cabaret Trail.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Idaho, May 6, 2005$2.0 million · 2 events
- Tornadoes and Flash Flood in New Mexico, May 6, 2005$965,000 · F0 · 9 events
- Flash Flood and Hail in Iowa, May 6 to 7, 2005$85,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in Wisconsin, May 6, 2005$100,000 · F0 · 7 events
- Tornado in Colorado, May 6, 20051 injured · $20,000 · F1 · 1 event
- Flash Flooding in South Dakota, May 6 to 7, 2005$50,000 · 2 events
- Flash Flood in Idaho, May 6, 2005$50,000 · 1 event
- Tornado and Hail in Wisconsin, May 6, 2005$2,000 · F0 · 21 events
- Hail in Colorado, May 6, 20051.75 in hail · 13 events
- Hail in Nebraska, May 6, 2005$1,000 · 1.5 in hail · 10 events
- Storm Surge and Damaging Winds in North Carolina, May 6, 200569 kt wind · 10 events
- Hail in Kansas, May 6, 20051.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449844, 5449843.